Are you aware of the dangerous ingredients that your over-the-counter medications may contain? The warnings and side effects of dangerous pharmaceuticals and over the counter medication include possible liver damage and gastrointestinal bleeding, but certainly do not end there. Thankfully for unsuspecting consumers, hundreds of common over-the-counter painkiller remedies will be receiving changes to their labels that will highlight these dangers.
Each year, more than 200 million Americans ingest products that contain acetaminophen and fatalities from acute liver failure (a known side effect) are occurring at a rate of approximately 450 deaths per year. According to data provided to the FDA, many people take combinations of drugs without realizing that each one contains the drug and serious injuries result.
For example, a person may take a cold medication, a headache medication, and a sleeping pill, ingesting a triple dose of acetaminophen without realizing it. The results could be harmful to the person. Fortunately, the new labels would assure that all of the over-the-counter products containing acetaminophen would have the ingredient prominently highlighted on the principal display panel of the container, as well as the outer carton. A prominent warning would clearly state that acetaminophen overdoses can cause liver failure and that the drug should not be used by people drinking three or more alcoholic drinks daily.
Other over-the-counter painkillers that contain aspirin and nonsteroidal anti-inflammatories (think ibuprofen, ketoprofen and naproxen (known as Nsaids)) will have to prominently warn of gastrointestinal bleeding. Studies show that there are approximately 15 deaths from this for every 100,000 users of the medications. These dangers are particularly high in people over the age of 60, with ulcers or prior stomach bleeding, taking blood thinners or steroid medications, consuming more than three drinks a day or taking more than one product containing the drugs.
Just because a product is sold over-the-counter, does not mean it can’t carry risks or dangers from its use. Indeed, acetomenaphin is also the leading cause of calls to poison control centers and causes an estimated 56,000 emergency room visits and 2,600 hospitalizations each year.
If you or a loved one has been injured by a dangerous pharmaceutical or over the counter medication, you might be able to recover financial compensation for related damages; including medical bills, lost wages, and more.
To discuss next steps, or to speak with doctor-turned-lawyer Bradley I. Kramer, MD, Esq, who has substantial experience dealing with pharma lawsuits, contact the Los Angeles personal injury lawyers at BIKLAW today.